Minnesota, 2026

Blizzard and Heavy Snow in Minnesota, March 12 to 13, 2026

March 12 to 13, 2026 · NWS DLH · 11 events in 11 counties and zones

Low pressure moved from the Northern Rockies the morning of the 12th to the Upper Great Lakes the morning of the 13th and deepened as it moved east. This brought heavy snowfall to the region starting the afternoon/evening of the 12th and continued into the morning of the 13th.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Low pressure moved from the Northern Rockies the morning of the 12th to the Upper Great Lakes the morning of the 13th and deepened as it moved east. This brought heavy snowfall to the region starting the afternoon/evening of the 12th and continued into the morning of the 13th. Snowfall totals of 4 to 8 inches were seen across the area with higher pockets of 7 to 10 inches plus, including a high report of 14 inches in Hovland. Additionally, strong winds off of Lake Superior led to a period of blizzard conditions along the North Shore into the Twin Ports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Mar 12, 2:36 PM CST, 1 hour 24 minutes earlier. Its key messages:

  • A winter storm will affect the Northland this evening and overnight, with accumulating snowfall across much of the Northland, blowing snow with strong winds, and blizzard conditions along the North Shore and the Twin Ports.
  • A strong Colorado low may bring a second round of moderate snowfall across our south late Saturday into Sunday.
  • Hint of another, weaker system early next week and a warm up late next week.
Area forecast discussion, Mar 12, 2:36 PM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
336 PM CDT Thu Mar 12 2026

.KEY MESSAGES...

- A winter storm will affect the Northland this evening and
  overnight, with accumulating snowfall across much of the
  Northland, blowing snow with strong winds, and blizzard
  conditions along the North Shore and the Twin Ports.

- A strong Colorado low may bring a second round of moderate
  snowfall across our south late Saturday into Sunday.

- Hint of another, weaker system early next week and a warm up
  late next week.

&&

.DISCUSSION...
Issued at 258 PM CDT Thu Mar 12 2026

The Northland is currently bracing for a high-impact,
anomalously strong clipper system. While dry air initially
delayed the onset of snowfall this afternoon, onset is expected
along our western counties within the next couple hours. High-
resolution models have trended the surface low on a slightly
more southerly track over the last few hours, shifting the
heaviest snow and highest blizzard potential south to include
the Twin Ports and Carlton County. Southern St. Louis and
Carlton County have joined the rest of the North Shore in the
Blizzard Warning.

Tonight, the primary threat is intense snowfall combined with high
winds. Across the Iron Range, strong forcing aloft and focused
frontogenesis will result in snowfall rates of at least 0.75 inches
per hour. Along the North Shore, vigorous easterly to southeasterly
flow off Lake Superior will lead to significant lake enhancement,
where snowfall rates may exceed 2 inches per hour at times. Total
accumulations will reach 10 to 15 inches in these areas. South of
Highway 2, a mix of rain and snow is expected, which leads to
some uncertainty in snow amounts in those areas. In general,
however, the mix will keep overall snow totals lower but result
in a wet slush.

Winds will be a severe hazard tonight on the south side of the low.
Portions of the Brainerd Lakes region can expect northwest gusts
up to 60 mph, while gales will occur along the North Shore.
These winds, coupled with falling snow, will drop visibilities
to near zero. While winds will begin to decrease throughout the
day on Friday, they will remain gusty at 25 to 35 mph,
maintaining lower visibilities from blowing snow and light
wrap around snow showers for much of the day.

As winds switch to the northwest on Friday, lake enhanced snow
showers will shift to the South Shore. While the best forcing
will have likely departed to the east and snowfall rates won't
be nearly as high as the North Shore the night before, an
additional 3-5 inches are expected with this enhanced round of
snow Friday morning and into the early afternoon.

The region will see a brief reprieve early Saturday before a large
Colorado Low moves through the Midwest Saturday night and Sunday.
Current model consensus suggests a strong snow band will set up
across central Minnesota and central Wisconsin. If the current
track persists, southern portions of the Northland could see up to
10 inches of snow. However, any shift to the south will result
in significantly less snowfall for our area. A Winter Weather
Watch will likely be required for our southern tier of Wisconsin
counties once the current system clears the area. Colder air
arrives behind this second storm, with wind chills dropping to
20 below zero by Monday morning.

Global models hint at a weaker clipper moving through early next
week followed by a warm up as a warm air mass moves over the
Northern Plains and Upper Midwest in the late week.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1232 PM CDT Thu Mar 12 2026

VFR conditions continue into this afternoon ahead of a strong
clipper system that will bring moderate snow overnight. DLH
especially will see the worst conditions this evening with
visibilities at a half mile or less for a few hours with a
combination of strong easterly to southeasterly winds and high
snowfall rates. Winds will be strong out of the east and
southeast for DLH, HIB, HYR, and INL and out of the northwest
for BRD before changing to the northwest for all terminals. BRD
will see the highest wind gusts exceeding 40 kts in the early
morning on Friday. Conditions begin to improve Friday morning,
though lingering visibility reductions from light snow and
blowing snow will continue into early Friday afternoon.

&&

.MARINE /FOR NEARSHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 258 PM CDT Thu Mar 12 2026

Dangerous conditions will peak tonight on Western Lake
Superior. Strong easterly flow will produce gales up to 45 knots
with isolated storm force gusts possible. Waves will build to 9
to 14 feet, peaking around 16 feet on the North Shore. Heavy
snow is also expected along the North Shore overnight along with
these easterly gusts. Winds shift to the north and northwest
Friday morning, initiating lake-effect snow for the South
Shore. Winds will then decrease by Friday night below 20 kts.

Another strong system late next week will bring another round of
gales across western Lake Superior throughout the day Sunday.

For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...Blizzard Warning until 1 PM CDT Friday for MNZ020-021-037.
     Winter Storm Warning until 1 PM CDT Friday for MNZ010>012-018-
     019.
     Winter Weather Advisory until 7 AM CDT Friday for MNZ025-026-
     035.
     High Wind Warning from midnight tonight to 10 AM CDT Friday
     for MNZ033-034.
     Wind Advisory from midnight tonight to 10 AM CDT Friday for
     MNZ036-038.
WI...Winter Storm Warning until 1 PM CDT Friday for WIZ001>004.
     Wind Advisory from midnight tonight to 10 AM CDT Friday for
     WIZ006.
     Winter Weather Advisory until 1 PM CDT Friday for WIZ007-008.
     Winter Storm Warning from 7 PM this evening to 1 PM CDT Friday
     for WIZ009.
MARINE...Small Craft Advisory until 7 PM CDT this evening for
     LSZ140>142.
     Gale Warning from 7 PM this evening to 10 AM CDT Friday for
     LSZ140>142.
     Blizzard Warning until 1 PM CDT Friday for LSZ142.
     Small Craft Advisory until 10 PM CDT this evening for LSZ143-
     144.
     Gale Warning from 10 PM this evening to 10 AM CDT Friday for
     LSZ143-144.
     Small Craft Advisory until 10 PM CDT Friday for LSZ145>148.
     Small Craft Advisory until 1 AM CDT Friday for LSZ150.
     Gale Warning from 1 AM to 10 AM CDT Friday for LSZ150.

&&

DISCUSSION...KML
AVIATION...KML
MARINE...KML
Hazardous weather outlook, Mar 12, 2:22 PM CST, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
322 PM CDT Thu Mar 12 2026

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-132030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
322 PM CDT Thu Mar 12 2026

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

A powerful winter storm will bring heavy snow and blizzard
conditions to much of the Northland, including the Arrowhead and
Twin Ports, this afternoon and tonight. Extremely strong northwest
winds will impact North Central and East Central Minnesota,
causing blowing snow and possibly power outages. Meanwhile the
North Shore will have strong east winds gusting to 50 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Dangerous winter weather will persist into Friday morning across
the region before exiting to our east. Another major winter storm
will arrive late Saturday through Monday, bringing additional
heavy snow and strong winds - mainly to northwest Wisconsin though
its track may change, so keep abreast of the latest weather
forecast. Highly recommend that you don't make travel plans south
through Wisconsin on Sunday as this may be a historic storm.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report their snowfall measurements
tonight to the National Weather Service.

LSZ121-140>148-150-132030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
322 PM CDT Thu Mar 12 2026

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Tonight

Gale force easterly wind gusts are expected across the nearshore
waters of western Lake Superior tonight into Friday. Gale Warnings
and Small Craft Advisories are in effect as wave heights build to
18 feet.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Hazardous marine conditions will continue through Friday evening
before winds temporarily subside. However, another strong storm
system is expected to bring a renewed threat of easterly gales
and heavy freezing spray to western Lake Superior by Sunday and
Monday.

Wolfe

More information may be obtained at the following web address:
http://www.weather.gov/duluth

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heavy snow, 3 blizzard. Local standard time, as filed.

Heavy Snow, Northern Cass

When
March 12, 4:00 PM CST to March 13, 2:00 AM CST
Where
Northern Cass forecast zone
Reported by
CoCoRaHS
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

Snowfall across the northern part of the county was heavier than expected with widespread totals of 6 to 9 inches. A high report of 10.3 inches was received from 7 miles west of Hackensack.

Heavy Snow, Northern Aitkin

When
March 12, 4:00 PM CST to March 13, 6:00 AM CST
Where
Northern Aitkin forecast zone
Reported by
CoCoRaHS
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

Snowfall was heavier than expected across the northern part of the county with totals of 5 to 7 inches reported. A high report of 8 inches was received from near Tamarack.

Heavy Snow, Pine

When
March 12, 4:00 PM CST to March 13, 5:00 AM CST
Where
Pine forecast zone
Reported by
CoCoRaHS
Coordinates
46.121, -92.741 (the zone’s center; the record gives no point)

Snowfall was heavier than expected across the northern part of the county where enhancement from Lake Superior was observed. Totals were generally under 6 inches, but far northern areas received 6 to 9 inches with a high report of 9 inches near Kerrick.

Heavy Snow, Koochiching

When
March 12, 5:00 PM CST to March 13, 4:00 AM CST
Where
Koochiching forecast zone
Reported by
CoCoRaHS
Coordinates
48.245, -93.783 (the zone’s center; the record gives no point)

Snowfall amounts around the county were generally around 3 to 6 inches. Locally higher snowfall occurred in the International Falls area with a high report of 7 inches in town.

Heavy Snow, Southern Itasca

When
March 12, 5:00 PM CST to March 13, 8:00 AM CST
Where
Southern Itasca forecast zone
Reported by
CoCoRaHS
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

Snowfall was heavier than expected across the southern part of the county with totals of 4 to 7 inches reported. A high report of 7.2 inches was received from the southwest side of Grand Rapids.

Heavy Snow, Northern St. Louis

When
March 12, 6:00 PM CST to March 13, 9:00 AM CST
Where
Northern St. Louis forecast zone
Reported by
CoCoRaHS
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Snowfall amounts around the northern part of the county were generally around 3 to 6 inches. Locally higher snowfall occurred in the Cook area with a high report of 7 inches 6 miles north of town.

Heavy Snow, Northern Cook / Northern Lake

When
March 12, 6:00 PM CST to March 13, 11:00 AM CST
Where
Northern Cook / Northern Lake forecast zone
Reported by
CoCoRaHS
Coordinates
47.670, -90.975 (the zone’s center; the record gives no point)

Snowfall totals for the event were in the 4 to 7 inch range over much of the inland areas of Lake and Cook counties. A high report of 8 inches was received from 20 miles north of Two Harbors.

Heavy Snow, Central St. Louis

When
March 12, 6:00 PM CST to March 13, 3:00 AM CST
Where
Central St. Louis forecast zone
Reported by
Public
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Snowfall totals for the event were in the 4 to 7 inch range across the central portion of the county. A high report of 8.5 inches was received from just west of Tower.

Blizzard, Southern St. Louis / Carlton

When
March 12, 6:00 PM CST to March 13, 3:00 AM CST
Where
Southern St. Louis / Carlton forecast zone
Reported by
ASOS
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

Heavy snow and strong winds off Lake Superior led to a 9 hour period of blizzard conditions in the Duluth area during the event. Snowfall totals of 6 to 10 inches were reported across the area with a high report of 11 inches from Esko.

Blizzard, Southern Lake

When
March 12, 10:00 PM CST to March 13, 2:00 AM CST
Where
Southern Lake forecast zone
Reported by
AWOS
Coordinates
47.557, -91.935 (the zone’s center; the record gives no point)

Heavy snowfall and strong winds led to a 4 hour period of blizzard conditions along the North Shore. In addition to the blizzard conditions, snowfall totals of 6 to 10 inches were recorded in the area with a high amount of 12.3 inches near Finland.

Blizzard, Southern Cook

When
March 12, 11:00 PM CST to March 13, 4:00 AM CST
Where
Southern Cook forecast zone
Reported by
Mesonet
Coordinates
47.817, -90.541 (the zone’s center; the record gives no point)

Heavy snowfall and strong winds led to a 5 hour period of blizzard conditions along the North Shore. In addition to the blizzard conditions, snowfall totals of 6 to 12 inches were recorded in the area with a high amount of 14 inches near Hovland.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2026Every state in 2026This day in weather historyWarnings in Minnesota, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1325594, 1325597, 1325599, 1325575, 1325595, 1325576, 1325577, 1325578, 1325598, 1325589, 1325590.